NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 3, 2015
Obesity and Weight Management
Weight gain while on psychiatric medication
I am 64 and never weighed more than 120 lbs. (except during my two pregnancies) until I began taking Depakote and Seroquel in the fall of 2005. My weight went up to 132 lbs. and has stayed there. I am 5`2", so my BMI is within the normal range. My preferred weight is 110 lbs. My excess weight is in my abdomen, buttocks and thighs. I do not overeat and walk on a regular basis. Is it possible to lose weight while on my medication?
A recognized side effect of certain psychotropic medications like Seroquel and Depakote is weight gain. Since these medications are very helpful for the patients that need them, it is typically not possible to discontinue them. The best approach is to try to minimize how much weight you gain. Again, it is back to diet (healthy food choices, portion control, planned mealtimes, etc.) and most importantly exercise, exercise, and exercise. You have probably limited your weight gain by maintaining a healthy lifestyle.
However, even with the best diet/physical activity plans, like you are doing, you can still gain weight or not lose weight. Some doctors have tried to use lower doses of the medications where possible. Another strategy is to add drugs that counteract the weight gain (e.g., a medication called Topiramate that suppresses appetite). Adding other drugs like metformin or H2 acid blockers (e.g., pepcid) have also been investigated in clinical studies.
Unfortunately, with each drug you add, there are also possible side effects. Adding these medications is not standard of care. So we are back to diet and physical activity.
If weight gain continues to be a problem, I suggest you work with your physician to determine the lowest effective dose for you or to explore other medications if possible.
Ihuoma U Eneli, MD
Associate Clinical Professor of Pediatrics
Medical Director of the Center for Healthy Weight and Nutrition
College of Medicine
The Ohio State University